Lithium (Lithobid) is effective in balancing mood in people with bipolar disorder. How it works is not completely understood. It may affect certain brain chemicals (neurotransmitters) that cause mood changes.
Common side effects of lithium include:
- Nausea, loss of appetite, feeling of fullness or swollen stomach, and/or stomach upset.
- Dry mouth, increased thirst, and increased urination.
- Headache, slight memory loss, or confusion.
- Sensitivity to cold.
- Tiredness and sleepiness.
- Weight gain.
- Slight hand tremor.
Lithium is a salt and acts like other salts (such as sodium) in the body. Any change in the balance between body salts and liquids (mostly water) in the body can change the amount of lithium in the blood. Lithium blood levels need to be kept within a safe range. High levels can cause serious side effects, even death. Low levels can cause symptoms of mania or depression. You will need to learn how to keep your lithium blood levels at a safe and effective level and to recognize the signs of high lithium, which include drowsiness, muscle twitching, and diarrhea.
It is very important to have your blood tested regularly (from every week to every 6 or 12 months) to check lithium blood levels.
You also need to be aware of the following:
- Because lithium may make you tired and less alert, avoid driving a car or using other dangerous machinery until you know how lithium affects you.
- Lithium increases your risk of having a baby with certain types of birth defects. Talk to your doctor before trying to become pregnant.
- Breast-feeding while on lithium is usually not recommended, since high levels of the medicine have been found in breast milk. Talk to your doctor if you want to breast-feed while you take lithium.
- Do not drink alcohol if you are taking lithium. Lithium can hide the signs of alcohol intoxication. Your blood alcohol levels could become dangerously high if you drink while taking this medicine.
- Always seek medical treatment if you notice signs of too much lithium in the blood.
- Always tell each health professional who treats you that you are taking lithium. Taking certain medicines can interfere with the amount of lithium in your blood. Some medicines can cause your lithium blood level to get too high and other medicines can cause it to get too low.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.